Oklahoma, 2017

Flash Flood in Oklahoma, April 17, 2017

April 17, 2017 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the overnight hours of April 17th across portions of extreme Northeast Texas from near Paris northeast across Northern Red River County and into Southern McCurtain County Oklahoma. These showers and thunderstorms were producing locally heavy rainfall amounts in a narrow line, with another complex of storms which developed south along an…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the overnight hours of April 17th across portions of extreme Northeast Texas from near Paris northeast across Northern Red River County and into Southern McCurtain County Oklahoma. These showers and thunderstorms were producing locally heavy rainfall amounts in a narrow line, with another complex of storms which developed south along an outflow boundary across Eastern Oklahoma and Western Arkansas overtaking the ongoing storms near the Red River bordering Northeast Texas. The end result was a prolonged period of locally heavy rainfall over Northern Red River County Texas and Southern McCurtain County Oklahoma, which resulted in flooding across a few roads and high water across many others in Idabel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 17, 6:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 17, 6:14 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
714 AM CDT Mon Apr 17 2017

.UPDATE...
Sent an update this morning to raise pops, mainly to the north and
west of the I-30 corridor where widespread thunderstorm activity
is currently ongoing. Rainfall rates are near one inch per hour,
down from nearly 3 inches per hour earlier in portions of extreme
southern McCurtain County where Dual Pole Storm Total Rainfall
Rates are maxing out just over 4 inches. Flash Flood Warning
remains in effect for this region through 915 am. Left the
remaining portions of the forecast in tact along and south of the
I-20 corridor but will need to watch closely just how far south
this rainfall can make it which would suggest pops needing to be
raised further south towards the corridor later this morning.

Update already sent...13.

&&

.PREV DISCUSSION... /issued 531 AM CDT Mon Apr 17 2017/

AVIATION...
Cluster of stg tstms have been occurring past couple of hours
across se OK and extreme ne TX. Although little if any convection
is located near areal Terminals, increases will be expected prior
to 17/18z at KTXK and probably KELD, with scattered convection
expected at KTYR, KGGG, and KSHV by aftn. Small hail is possible
in stgr storms, in addition to very heavy rain and fqt ltg
strikes. However, mostly VFR conditions expected outside of
convection, except at KLFK where low MVFR to ocnl IFR cigs may
continue until at least 17/15z./07/

PREV DISCUSSION... /issued 243 AM CDT Mon Apr 17 2017/

DISCUSSION...
Subtle parameters coming together for increased chances of showers
and thunderstorms across most of the Four State Region today. The
first parameter is a weak shortwave embedded in mostly west to
east flow aloft across the Southern Plains. This shortwave has
helped to generate nocturnal showers and thunderstorms across
NE OK/NW AR. This activity has generated a cold pool which is
moving southeast towards our region. Ahead of this cold pool,
moisture advection from the south and west has helped to ignite
scattered showers and thunderstorms across the Middle Red River
Valley of NE TX and SE OK early this morning. Models are in pretty
good agreement with the convection to our north gradually sinking
southward today with the boundary likely near or to the north of
the I-20 Corridor by late this aftn. For this reason, have gone
likely pops today across our northern third with chance pops
further south towards the corridor. Differential heating should
result in at least widely scattered pops across our southern third
this afternoon as well. The other parameter of interest is what
appears to be a remnant MCV which was observed earlier spinning
across portions of Central TX just west of our CWA. This feature
will continue moving slowly eastward towards our region as well
which could only help but enhance scattered convection coverage
today given that PWAT values today will be approaching 1.4-1.5
inches. What makes this a difficult forecast is the fact that a
lack of convection was witnessed on Sunday to our west in
association with the MCV and that model PWAT values have been
running a little high as of late and thus, model POP values have
been running too high as well. Having said this, did not go with
likely to categorical pops areawide today as the GFS would suggest
but did go slightly higher than the much drier NAM output which
appears too underdone given the above parameters.

Wherever the boundary stalls later today will be a focus for
evening pops before stabilization takes over and that appears to
be across our northeast zones. Therefore, tapered pops from chance
variety across our northeast half to slight chance variety across
our southwest zones. The subtle shortwave energy begins to stretch
out southwest to northeast across our region for Tue turning into
little more than a shear axis. Slightly drier PWAT values do try
to filter in to our western zones in the wake of this shear axis
but chance pops are still warranted across our southeast half for
Tue with respect to the shear axis and higher PWATs.

The shear axis is all but gone and with the slightly drier air
continuing to move into the region from the northwest, have
removed pops in the Wed/Wed Night timeframe as flat upper ridging
will begin to dominate much of TX into the Lower Miss Valley.
Shortwave energy across the Central/Northern Plains for Thu will
try to drag a front into portions of OK/AR with the possibility
of widely scattered convection across our extreme northern zones
Thu/Thu Night timeframe but the front should not make it into our
region. We then begin to turn our eyes out west as a much stronger
longwave trough moves out of the Inter Mountain West and into the
Plains on Friday. Near zonal flow across the Southern Plains
ahead of this feature will become southwesterly during the day
Friday but especially Friday Night into Saturday when convection
should really begin increasing across our region. Will need to be
watchful for some of this convection becoming strong to severe,
mainly during the day Saturday as the convection will be
associated with a strong cold front with ample upper level forcing.
The ECMWF is much faster with this system compared to the slower
GFS and thus if the front were to encounter a warmer, more
unstable atmosphere during the daytime hours on Saturday, there
would obviously be more of a severe weather threat. For now, will
advertise high end chance pops for Saturday areawide tapering pops
back to slight chance variety across our western zones Saturday
Night and highlight the possibility of strong to severe weather in
our morning Hazardous Weather Outlook. One thing the models to
agree on is a much drier and cooler airmass in the wake of this
longwave trough for Sunday into the first of next week with low
temperatures Sunday Night/Monday Morning in the 40s possible
across portions of our region.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  63  85  63 /  40  30  30  20
MLU  84  62  83  62 /  40  50  40  20
DEQ  76  60  82  59 / 100  50  20  10
TXK  78  61  82  62 /  70  50  20  10
ELD  80  60  82  60 /  60  50  40  20
TYR  82  65  84  63 /  40  20  20  10
GGG  82  64  84  62 /  40  30  20  20
LFK  85  64  85  63 /  30  20  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

07/13
Hazardous weather outlook, Apr 17, 6:27 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
727 AM CDT Mon Apr 17 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
727 AM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Conditions are coming together for increased chances of showers
and thunderstorms today. Some of this will be widespread this
morning, especially across the Middle Red River Valley of
Northeast Texas, Southeast Oklahoma and Southwest Arkansas where
excessive heavy rainfall will be possible. Some of these
thunderstorms could be strong with strong winds and small hail
possible. An isolated severe thunderstorm cannot be completely
ruled out producing damaging wind gusts and large hail. Further to
the south across Deep East Texas into West Central and East
Central Louisiana, thunderstorm development will depend on the
degree of daytime heating. Showers and thunderstorms should
decrease in coverage and intensity overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and thunderstorms will again be possible along
and east of a line from Lufkin Texas to Shreveport Louisiana to El
Dorado Arkansas on Tuesday before drier air begins to move into
the region from the west along with upper level ridging. We then
begin to look to our west for late week into the weekend when
strong to severe thunderstorms will be possible with the approach
of a vigorous upper level trough. Timing for this convection
appears to be late Friday Night and throughout the day Saturday
before cooler and drier air funnels into the region on Sunday.

.SPOTTER INFORMATION STATEMENT...

While and isolated strong to severe thunderstorm cannot be ruled
out through this evening, activation of emergency management
personnel...amateur radio operators...and storm spotters should
not be needed through tonight.

13

In the hours before

Special weather statement, Apr 17, 1:41 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
241 AM CDT MON APR 17 2017

OKZ077-TXZ096-170845-
McCurtain OK-Red River TX-
241 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 345 AM CDT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond Gary State Park, or 18 miles east of Hugo, moving northeast
at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Garvin, Farmers Hill, Mount Herman, Redland, Silver City, Holly
Creek, Glover, Kiomatia, Slim, Oak Hill and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3394 9454 3382 9521 3389 9526 3390 9525
      3390 9527 3391 9528 3391 9525 3393 9525
      3395 9523 3396 9523 3394 9516 3409 9516
      3434 9482
TIME...MOT...LOC 0741Z 237DEG 24KT 3394 9519

07
Special weather statement, Apr 17, 2:14 AM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
314 AM CDT MON APR 17 2017

ARZ051-OKZ077-170915-
Howard AR-McCurtain OK-
314 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND NORTHERN
MCCURTAIN COUNTIES UNTIL 415 AM CDT...

At 313 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cloudy, or 25 miles northeast of Hugo, moving east
at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wright City, Plunketville, Rufe, Smithville, Hochatown, Watson,
Battiest, Pickens, Mount Herman, Sherwood, Slim, Bethel and Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3451 9446 3429 9447 3429 9426 3435 9424
      3425 9417 3423 9424 3428 9426 3428 9447
      3419 9447 3403 9516 3424 9515 3425 9505
      3451 9505
TIME...MOT...LOC 0813Z 250DEG 35KT 3418 9512

07
Special weather statement, Apr 17, 3:05 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
405 AM CDT MON APR 17 2017

OKZ077-TXZ096-108-171000-
McCurtain OK-Red River TX-Franklin TX-
405 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND RED
RIVER COUNTIES UNTIL 500 AM CDT...

At 404 AM CDT, Doppler radar was tracking a strong thunderstorm over
Deport, or 12 miles north of Hagansport, moving northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Bogata, Bagwell, Manchester, Detroit, Avery,
Millerton, Annona, Garvin, Farmers Hill, Negley, Cuthand, Woodland,
Redland, Silver City, English, Kanawha, Kiomatia and Johntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3388 9531 3388 9528 3390 9528 3391 9527
      3389 9527 3391 9525 3403 9488 3362 9474
      3357 9475 3334 9531
TIME...MOT...LOC 0904Z 245DEG 20KT 3353 9527

07
Special weather statement, Apr 17, 4:18 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
518 AM CDT MON APR 17 2017

OKZ077-171115-
McCurtain OK-
518 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN COUNTY UNTIL
615 AM CDT...

At 518 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 17 miles north of Clarksville, moving northeast at
20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Millerton, Haworth, Garvin, Eagletown, Farmers
Hill, Cerrogordo, Hochatown, Goodwater, Shinewell, Holly Creek,
Glover, Oak Hill and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3433 9447 3385 9448 3378 9492 3382 9491
      3383 9492 3381 9492 3381 9495 3386 9497
      3385 9499 3386 9500 3386 9504 3390 9506
      3388 9508 3389 9510 3392 9508 3390 9512
      3393 9512 3394 9516 3396 9515
TIME...MOT...LOC 1018Z 242DEG 29KT 3386 9508

07

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
April 17, 7:30 AM CST to 8:15 AM CST
Where
McCurtain County, 1.61 mi ESE of Garvin to 2.94 mi NW of Shults
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.945, -94.903

The intersection of Southeast K Avenue and Madison Street was flooded. Several other streets across Idabel were covered in high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684702.